Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 4, NWS Hanford, CA

March 22, 2018Mariposa County, Merced County, Tuolumne County, California

NWS Hanford, CA issued this flash flood warning at Mar 22, 2018, 3:42 PM PDT for Mariposa County, Merced County, Tuolumne County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2018, 3:42 PM PDT (22:42 UTC)
Expired
Mar 22, 2018, 6:45 PM PDT
In force
3 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

Counties Mariposa County, CA, Merced County, CA, Tuolumne County, CA

The radar

The San Joaquin Valley radar (KHNX), 144 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2018-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2018-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

867 
WGUS56 KHNX 222242
FFWHNX
CAC043-047-109-230145-
/O.NEW.KHNX.FF.W.0004.180322T2242Z-180323T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
342 PM PDT THU MAR 22 2018

...FLASH FLOOD EMERGENCY FOR western Mariposa County, including 
the Detwiler Burn Scar area, and the city of Mariposa...

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  Western Mariposa County in central California...
  Southwestern Tuolumne County in northern California...
  East central Merced County in central California...

* Until 645 PM PDT

* At 340 PM PDT, emergency management reported heavy rain across the
  warned area. Flash flooding is occurring.

  This is a FLASH FLOOD EMERGENCY for western Mariposa County, 
including the Detwiler Burn Scar area, and the city of Mariposa. 
This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW! 

* Some locations that will experience flooding include...
  Bootjack, Mariposa, Catheys Valley and Lake McClure. 

Excessive rainfall over the burn scar will result in debris flow 
around the Detwiler Burn Scar. The debris flow can consist of rock, 
mud, vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

&&

LAT...LON 3741 11982 3728 12023 3765 12033 3766 12031
      3768 12032 3778 11999

$$

DCH
2 follow-up statements
708 
WGUS76 KHNX 230016
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
516 PM PDT THU MAR 22 2018

CAC043-047-109-230145-
/O.CON.KHNX.FF.W.0004.000000T0000Z-180323T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mariposa CA-Tuolumne CA-Merced CA-
516 PM PDT THU MAR 22 2018

...THIS IS A FLASH FLOOD EMERGENCY FOR western Mariposa County, 
including the Detwiler Burn Scar area, and the city of Mariposa...

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR
WESTERN MARIPOSA...SOUTHWESTERN TUOLUMNE AND EAST CENTRAL MERCED
COUNTIES...

At 512 PM PDT, emergency management reported flash flooding due to 
heavy rain around Mariposa and the Detwiler Burn Scar area. 

This is a FLASH FLOOD EMERGENCY for western Mariposa County, 
including the Detwiler Burn Scar area, and the city of Mariposa. 
This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!

Moderate to heavy rainfall is continuing and additional runoff is 
expected. This will result in debris flow around the Detwiler Burn 
Scar. The debris flow can consist of rock, mud, vegetation and other 
loose materials.

Some locations that will experience flooding include...
Bootjack, Mariposa, Catheys Valley and Lake McClure. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3741 11982 3728 12023 3765 12033 3766 12031
      3768 12032 3778 11999

$$

DCH
618 
WGUS76 KHNX 230145
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
645 PM PDT THU MAR 22 2018

CAC043-047-109-230148-
/O.EXP.KHNX.FF.W.0004.000000T0000Z-180323T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mariposa CA-Tuolumne CA-Merced CA-
645 PM PDT THU MAR 22 2018

...THE FLASH FLOOD WARNING FOR WESTERN MARIPOSA...SOUTHWESTERN
TUOLUMNE AND EAST CENTRAL MERCED COUNTIES WILL EXPIRE AT 645 PM
PDT...

The heavy rain has ended. Some additional runoff is possible into 
the early evening, but waters will slowly begin to recede. Please 
continue to heed any remaining road closures.

LAT...LON 3741 11982 3728 12023 3765 12033 3766 12031
      3768 12032 3778 11999

$$

DCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 1:51 PM PDT, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 22, 1:51 PM PDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
151 PM PDT Thu Mar 22 2018

.SYNOPSIS...
Continued atmospheric river influence will continue over the area
through Friday morning. A brief break from the precipitation will
take place on Friday afternoon and into Saturday morning. Then
chances for light precipitation will increase by late afternoon
Saturday as a low pressure system moves through the region.
Ridging will then begin to move into the area on Monday bringing
warmer temperatures and drying conditions well into the middle of
next week.

&&

.DISCUSSION...Thunderstorm development and heavy rain remain the
main concerns in the short-term, or through this evening. Latest
radar images show a line of heavy rain with embedded thunderstorms
currently moving over Merced and Mariposa Counties along the cold
front pushing into this area. Other heavy showers are also
developing to the south towards Kings Canyon and Sequoia National
Parks. Another batch of moderate showers are moving towards
western Fresno County, including near Coalinga. Some significant
rises in creeks were enough to cause minor flooding in the hills
northwest of Coalinga, such as Los Gatos Creek since this morning.
The cold front will continue to progress southward over Central
California through this evening, and the threat for heavy rain and
thunderstorms will continue, especially along this boundary. In
addition, any areas ahead of the front where cloud cover has
cleared, including much of the western and southern sides of the
San Joaquin Valley can expect additional shower development along
with isolated strong thunderstorms. Flooding near and over burn
scars due to recent wildfires will continue to be a concern
through this evening. Also, rapid rises in creeks and rivers are
expected, especially in areas of heavy rain that could fall over
areas that have already received abundant amounts since last night
and at earlier times with this ongoing storm. Showers are
expected into Friday morning over much of the region, but remain
confined over the mountain areas in the afternoon. The Storm
Prediction Center (NWS SPC) continues to show a marginal risk of
severe thunderstorms in the San Joaquin Valley and into the Sierra
Nevada foothills through this evening, per their latest Mesoscale
Convective Discussion. Please note we have made no significant
changes to the forecast beyond tonight due to the ongoing
concerns.

&&

.AVIATION...
Mountain obscuration due to clouds/precipitation in the Sierra
Nevada and Tehachapi Range, and MVFR/IFR conditions in low ceilings
and precipitation will prevail through tonight, mainly thru 12Z
Friday. Otherwise, VFR conditions will prevail throughout the
central California interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Flash Flood Watch until 8 PM PDT this evening CAZ093>097.

Winter Storm Warning until 11 PM PDT this evening ABOVE 8000
FEET FOR THE CAZ096-097.

&&

public...BSO
avn/fw...BSO
synopsis...BSO

weather.gov/hanford

In the hours before

Local storm report, Mar 22, 2:03 PM PDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
203 PM PDT THU MAR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     DEBRIS FLOW      6 ENE ATWATER           37.38N 120.50W
03/22/2018                   MERCED             CA   LAW ENFORCEMENT

            MAJOR FLOODING REPORTED ACROSS THE ROADWAY
            AT J59 AND NEVADA.

&&

WP
Local storm report, Mar 22, 2:11 PM PDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
211 PM PDT THU MAR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      17 NNE ATWATER          37.57N 120.43W
03/22/2018                   MERCED             CA   LAW ENFORCEMENT

            CHP REPORTING ENTIRE ROADWAY FLOODED.

&&

JM
Special weather statement, Mar 22, 2:41 PM PDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service San Joaquin Valley CA
241 PM PDT THU MAR 22 2018

CAZ089-090-093-222230-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-West-Central San Joaquin Valley CA-
241 PM PDT THU MAR 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARIPOSA...
SOUTHWESTERN MADERA...NORTHEASTERN MERCED AND NORTHWESTERN FRESNO
COUNTIES UNTIL 330 PM PDT...

At 240 PM PDT, Doppler radar was tracking an area of strong
thunderstorms near Merced, moving northeast at 30 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Merced, Planada and Le Grand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Gusty winds along with already saturated grounds could result in
downed trees.

Frequent cloud to ground lightning is occurring. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

&&

LAT...LON 3701 12045 3708 12070 3746 12040 3739 12013
TIME...MOT...LOC 2139Z 210DEG 33KT 3729 12042

DCH
Special weather statement, Mar 22, 2:56 PM PDT, 46 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
256 PM PDT THU MAR 22 2018

CAZ089>094-096-222245-
Mariposa, Madera, and Fresno County Foothills CA-
Southwestern San Joaquin Valley CA-Tulare County Foothills CA-East-
Central San Joaquin Valley CA-Southeastern San Joaquin Valley CA-
West-Central San Joaquin Valley CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
256 PM PDT THU MAR 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MADERA...
NORTHEASTERN KINGS...NORTHWESTERN TULARE AND CENTRAL FRESNO COUNTIES
UNTIL 345 PM PDT...

At 254 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from Fresno to Stratford. Movement was to the east
northeast at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Fresno, Visalia, Clovis, Hanford, Lemoore, Sanger, Reedley, Selma,
Dinuba, Orosi, Parlier, Kingsburg, Orange Cove, East Orosi, Armona,
Bowles, Traver, Cutler, Del Rey and Calwa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Gusty winds along with already saturated grounds could result in
downed trees

Frequent cloud to ground lightning is possible with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3722 11923 3629 11923 3619 11984 3699 11977
TIME...MOT...LOC 2154Z 227DEG 18KT 3676 11976 3620 11983

DCH
Local storm report, Mar 22, 3:04 PM PDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
304 PM PDT THU MAR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     DEBRIS FLOW      12 NW MARIPOSA          37.60N 120.12W
03/22/2018                   MARIPOSA           CA   LAW ENFORCEMENT

            COMPLETE CLOSURE OF A ROAD. LOCATED AT SR49
            AND BAGBY.

&&

WP
Local storm report, Mar 22, 3:06 PM PDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
306 PM PDT THU MAR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     FLOOD            4 N LATON               36.49N 119.69W
03/22/2018                   FRESNO             CA   LAW ENFORCEMENT

            FOWLER JUST NORTH OF ELKHORN COMPLETELY
            FLOODED.

&&

WP

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 5:33 PM PDTSpecial Weather StatementHNX42 min
Mar 21, 6:15 PM PDTSpecial Weather StatementHNXMadera45 min
Mar 22, 8:19 AM PDTAreal Flood AdvisoryHNXFresno116 min
Mar 22, 9:41 AM PDTAreal Flood AdvisoryHNXFresno7 hr
Mar 22, 12:01 PM PDTAreal Flood AdvisoryHNXMariposa, Merced, Tuolumne3 hr
Mar 22, 1:27 PM PDTSpecial Weather StatementHNXMerced48 min
Mar 22, 1:54 PM PDTFlash Flood WarningHNXMariposa, Tuolumne3 hr
Mar 22, 2:12 PM PDTSevere Thunderstorm WarningHNXMariposa, Merced33 min
Mar 22, 2:41 PM PDTSpecial Weather StatementHNXMerced49 min
Mar 22, 2:56 PM PDTSpecial Weather StatementHNXFresno49 min
Mar 22, 3:27 PM PDTAreal Flood AdvisoryHNXMariposa, Merced, Tuolumne3 hr
Mar 22, 3:54 PM PDTSpecial Weather StatementHNXTulare36 min
Mar 22, 3:56 PM PDTSevere Thunderstorm WarningHNXTulare34 min
Mar 22, 4:18 PM PDTSevere Thunderstorm WarningHNXKern, Kings, Tulare42 min
Mar 22, 4:31 PM PDTSevere Thunderstorm WarningHNXTulare29 min
Mar 22, 4:42 PM PDTSpecial Weather StatementHNXMadera48 min
Mar 22, 4:52 PM PDTSpecial Weather StatementHNXKern38 min

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.